California, 2002

Wildfire in California, July 6, 2002

July 6, 2002 · NWS SGX · 1 event in 1 county or zone

A 5 acre brush fire burned part of the roof of a large grocery store.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A 5 acre brush fire burned part of the roof of a large grocery store.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 6, 8:30 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 8:30 AM PST, 4 hours 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SAT JUL 6 2002

.SYNOPSIS...BUILDING HIGH PRESSURE OVER THE SOUTHWEST WILL BRING A
WARMING TREND TO MOST AREAS INTO NEXT WEEK. ONSHORE FLOW AND A
DECREASING MARINE LAYER WILL RESULT IN LESS EXTENSIVE NIGHT AND MORNING
COASTAL LOW CLOUDS AND FOG...HOWEVER AREAS OF LOW CLOUDS AND FOG WILL
LINGER NEAR THE BEACHES INTO THE AFTERNOON. MOISTURE IN SOUTHEAST FLOW
ALOFT WILL BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TO THE
MOUNTAINS AND DESERTS TUESDAY INTO THE END OF NEXT WEEK.

.DISCUSSION...LOW CLOUDS/LOCAL FOG WERE INTO ALL COASTAL AREAS...MOST OF
SAN INLAND VALLEYS AND PART OF THE INLAND EMPIRE THIS AM. HI CLOUDS IN
WSW FLOW ALOFT...OTHERWISE CLEAR. 12Z NKX SOUNDING HAD A FAIRLY STRONG
INVERSION BASED NEAR 1700 FT...ABOUT 700 FT LOWER THAN 24 HOURS
PREVIOUS. WEAKENING ONSHORE GRADIENTS WITH 5-6 MB SAN-IPL.

UPPER HI WILL CONTINUE TO BUILD OVER THE SW INTO MID WEEK. AS THE CENTER
OF THE HI SHIFT N THEN ELY FLOW AROUND THE S SIDE WILL BRING MAINLY MID
AND HI LEVEL MOISTURE TUE INTO THE END OF NEXT WEEK FOR A CHANCE OF
AFTERNOON/EVE THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. IF
THUNDERSTORMS FORM OVER THE MOUNTAINS THEN THEY COULD DRIFT OUT OVER THE
INLAND VALLEYS AND COASTAL AREAS IN THE ELY FLOW ALOFT. AN ELY WAVE LATE
TUE COULD ENHANCE THUNDERSTORMS...ESPECIALLY S. HOWEVER...STILL A LITTLE
TOO FAR OUT TO INCLUDE THUNDERSTORMS W OF MOUNTAINS...ESPECIALLY SINCE
MODELS HAVE BEEN A BIT OFF ON THE DETAILS THE MOISTURE FLOW AND ELY
WAVES. WARMING TREND IN MOST AREAS WILL CONTINUE INTO MON AND LEVEL OFF
TUE. MAX TEMPS COULD GET NEAR RECORD LEVEL INLAND/MOUNTAINS/DESERTS
MON/TUE. IF ENOUGH RH/CLOUDS DEVELOP TUE THEN MAX TEMPS MAY BE A LITTLE
LOWER BUT HEAT INDICES COULD GET NEAR WARNING LEVEL IN THE INLAND
VALLEYS. WILL ISSUE HAZARDOUS WEATHER OUTLOOK IN AN SPS FOR THE HEAT.
SEA BREEZE TO DESERT THERMAL LOW WILL HELP MODERATE MAX TEMPS NEAR THE
COAST. MARINE LAYER WILL CONTINUE TO GET SQUASHED UNDER THE BUILDING HI
FOR LESS EXTENSIVE NIGHT/MORNING LOW CLOUDS. LOW CLOUDS/FOG SHOULD
LINGER NEAR THE BEACHES INTO THE AFTERNOONS UNDER A STRONG/SHALLOW
INVERSION SUN/MON. HI CLOUDS WILL CONTINUE TO DRIFT OVER THE SW FLOW
ALOFT THROUGH SUN.

LONGER RANGE PROGS INDICATE SLOWLY WEAKENING UPPER HI REMAINING OVER THE
SW. THERE WILL CONTINUE TO BE THE THREAT OF MONSOONAL MOISTURE FOR
AFTERNOON/EVE THUNDERSTORMS IN THE MOUNTAINS/DESERTS...ESPECIALLY WED.
SLOW COOLING TREND...MAINLY TOWARD SAT.

NOTE...THIS WILL BE THE LAST ROUTINELY ISSUED 930 AM FORECAST
DISCUSSION. THE ROUTINE 330 AM...230 PM AND 930 PM DISCUSSIONS WILL
CONTINUE AND NON-ROUTINE DISCUSSIONS WILL BE ISSUED AS CONDITIONS
WARRANT.

.SAN...HAZARDOUS WEATHER OUTLOOK...SEE LAXSPSSGX.

ATKIN

In the hours before

Special weather statement, Jul 6, 8:00 AM PST, 5 hours before
CAZ048-050-055>058-060>062-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT SAT JUL 6 2002

...HOT WEATHER IN MOST OF EXTREME SOUTHWESTERN CALIFORNIA MONDAY AND
TUESDAY...

STRONG UPPER LEVEL HIGH PRESSURE WILL BUILD OVER THE SOUTHWEST BRINGING
HOT WEATHER TO THE INLAND VALLEYS...MOUNTAINS AND DESERTS MONDAY AND
TUESDAY. THE WARMING WILL START SUNDAY BUT THE HOTTEST DAY WILL BE
MONDAY. INCREASING CLOUDS AND HUMIDITY COULD RESULT IN A LITTLE COOLING
TUESDAY. HOWEVER...THE COMBINATION OF THE HEAT AND HUMIDITY WILL CAUSE
THE HEAT INDEX TO MAKE IT FEEL JUST AS HOT. WHILE IT WILL ALSO WARM IN
THE COASTAL AREAS...THE SEA BREEZE WILL MODERATE HIGH TEMPERATURES
THERE.

HIGH TEMPERATURES IN THE INLAND VALLEYS WILL REACH THE 95 TO 105 DEGREE
RANGE. THE MOUNTAINS WILL BE MOSTLY IN THE 90S. THE APPLE AND YUCCA
VALLEYS WILL BE 100 TO 110 WHILE THE SOUTHERN DESERTS WILL RANGE FROM
105 TO 115. SOME OF THESE TEMPERATURES WILL BE NEAR RECORD LEVELS MONDAY
AND AN EXCESSIVE HEAT WARNING MAY BE NEEDED TUESDAY FOR THE COMBINATION
OF HEAT AND HUMIDITY.

PEOPLE IN THESE AREAS SHOULD AVOID STRENUOUS OUTDOOR ACTIVITY DURING THE
HOTTEST PART OF THE DAY. DRINK PLENTY OF NON ALCOHOLIC BEVERAGES. WEAR
LIGHTWEIGHT AND LIGHT COLORED CLOTHING. NEVER LEAVE CHILDREN OR PETS IN
ENCLOSED AUTOMOBILES AS TEMPERATURES CAN QUICKLY RISE TO DANGEROUS
LEVELS.

ATKIN
Special weather statement, Jul 6, 1:00 PM PST, 0 minutes before
CAZ048-050-055>058-060>062-070500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SAT JUL 6 2002

...HOT WEATHER IN MOST OF EXTREME SOUTHWESTERN CALIFORNIA MONDAY AND
TUESDAY...

STRONG UPPER LEVEL HIGH PRESSURE WILL BUILD OVER THE SOUTHWEST BRINGING
HOT WEATHER TO THE INLAND VALLEYS...MOUNTAINS AND DESERTS MONDAY AND
TUESDAY. THE WARMING WILL START SUNDAY BUT THE HOTTEST DAY WILL BE
MONDAY. INCREASING CLOUDS AND HUMIDITY COULD RESULT IN A LITTLE COOLING
TUESDAY. HOWEVER...THE COMBINATION OF THE HEAT AND HUMIDITY WILL CAUSE
THE HEAT INDEX TO MAKE IT FEEL JUST AS HOT. WHILE IT WILL ALSO WARM IN
THE COASTAL AREAS...THE SEA BREEZE WILL MODERATE HIGH TEMPERATURES
THERE.

HIGH TEMPERATURES IN THE WARMER INLAND VALLEYS WILL REACH THE 95 TO 105
DEGREE RANGE. THE MOUNTAINS WILL BE MOSTLY IN THE 90S. THE APPLE AND
YUCCA VALLEYS WILL BE 100 TO 110 WHILE THE SOUTHERN DESERTS WILL RANGE
FROM 105 TO 115. SOME OF THESE TEMPERATURES WILL BE NEAR RECORD LEVELS
MONDAY AND AN EXCESSIVE HEAT WARNING MAY BE NEEDED TUESDAY FOR THE
COMBINATION OF HEAT AND HUMIDITY.

PEOPLE IN THESE AREAS SHOULD AVOID STRENUOUS OUTDOOR ACTIVITY DURING THE
HOTTEST PART OF THE DAY. DRINK PLENTY OF NON ALCOHOLIC BEVERAGES. WEAR
LIGHTWEIGHT AND LIGHT COLORED CLOTHING. NEVER LEAVE CHILDREN OR PETS IN
ENCLOSED AUTOMOBILES AS TEMPERATURES CAN QUICKLY RISE TO DANGEROUS
LEVELS.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Diego

When
July 6, 1:00 PM PST to 4:00 PM PST
Where
San Diego County, Miramar
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303543.